Q: You prescribed Propecia for my hair loss. I was wondering if the new news report on Propecia side effects has altered your opinion regarding the safety of this drug? — N.D., Belle Meade, Tennessee
A: It has not changed. I believe you are referring to Dr. Michael Irwig’s study at George Washington University published in the Journal of Sexual Medicine. I was already aware of the study when I prescribed the medication for you and we discussed the risk of persistent side effects at your consult.
Although all types of data should be considered, it is important to realize that this was not a scientific study, but a survey. It had very significant selection bias. From this type of study, one can’t prove cause and effect relationships or even get a sense of actual incidences. These were patients who were recruited because they already had persistent sexual dysfunction. Since it is not clear if their persistent problems were directly due to the medication or from other factors, and since these patients were selected, rather than randomly assigned, the additional information can be gained from the report is very limited.
That said, the reporting of persistent side effects should not be taken lightly, but should be viewed in the context of all available data. It is extremely important for us to continue to be vigilant, as this is a very significant issue, but it is equally important not to make decisions on data sensationalized in the media. As a result of the finasteride data, some are presenting surgery as a more reasonable alternative than medication. For a young person, that is usually not the case.
Copy and paste this URL into your WordPress site to embed
Copy and paste this code into your site to embed